Virginia, 2009

Flash Flooding in Virginia, May 27, 2009

May 27, 2009 · NWS RNK · 9 events in 2 counties and zones

Tropical moisture remaining in place, along with a weak and slow moving frontal, kept the region in high risk of flash flooding, due to the recent heavy rains. Isolated flash flooding occurred across Montgomery and Carroll Counties during May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Tropical moisture remaining in place, along with a weak and slow moving frontal, kept the region in high risk of flash flooding, due to the recent heavy rains. Isolated flash flooding occurred across Montgomery and Carroll Counties during May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 3:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 27, 3:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT WED MAY 27 2009

.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE REGION
THROUGH THURSDAY. THIS IN COMBINATION WITH A WEAK FRONT TO THE NORTH
WILL PRODUCE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY
MORNING. DRIER WEATHER SHOULD MAKE A RETURN BEHIND A PASSING COLD
FRONT OVER THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AGAIN REMAIN TENACIOUS OVER THE FAR SW THIS MORNING AS
BANDS CONTINUE TO REDEVELOP UNDER WEAK UPSLOPE FLOW AIDED BY DEEP
TROPICAL RH AND NOCTURNAL JET. EXPECT THIS SCENARIO TO PERSIST
INTO AT LEAST DAYBREAK ESPCLY WITH SOME LINKAGE TO WEAK S/W SEEN
ON VAPOR LOOP COMING ACROSS EASTERN TN. HOWEVER UNDER LACK OF
INSTABILITY APPEARS HEAVIEST RAIN WONT BE ABLE TO GO TOO FAR
NORTH/EAST EARLY ON SO TRIMMING BACK PART OF THE WATCH TO MAINLY
INCLUDE THE BLUE RIDGE THRU 12Z. MAY ALSO NEED TO THROW IN THE NW
NC MOUNTAINS INTO THE WATCH BEFORE RELEASE IF CURRENT TRAINING
BANDS CONTINUE. OTRW COMPLEX SCENARIO PERSISTS TODAY WITH WEAK LOW
OFF THE CAROLINAS...BACKDOOR BOUNDARY ACROSS THE NE CWA AND NEXT
UPSTREAM COLD FRONT SLOWLY APPROACHING FROM THE WEST BY TONIGHT.
HOWEVER CONNECTION WITH THE DEEPER TROPICAL RH FROM THE SE WILL
SLOWLY WANE DURING THE DAY AS FLOW SLOWLY VEERS MORE SOUTHERLY AND
UPPER FOCUS SHIFTS TO THE WEST WITH WEAK S/W PASSING AHEAD OF THE
ARRIVING PREFRONTAL SHRA LATE. THEREFORE ADJUSTED POPS UP TO
ACCOUNT FOR EARLY SHRA WEST/SW AND THEN KEPT OVERALL LIKELYS WEST
PER WRF AND CHANCE SE WHERE COVERAGE SHOULD BE MORE ISOLATED TO
THE WEST OF THE OFFSHORE LOW. LOWERED TEMPS SOME IN THE EAST GIVEN
MORE EAST/NE FLOW WHILE THE WEST LIKELY WARMER WITH SOME LATE
MORNING/AFTERNOON BREAKS SIMILAR TO TUE.

TRAJECTORIES FINALLY TURN MORE SW ALOFT OVERNIGHT IN ADVANCE OF
THE UPSTREAM 5H TROF AND ASSOCIATED COLD FRONT THAT SHOULD BE
NEARING THE OHIO RIVER BY THU MORNING. GUIDANCE KEEPS WHATS LEFT
OF SHRA AXIS OVER THE WEST DURING THE EVENING THEN FADES IT
OVERNIGHT WITH LOSS OF HEATING AND LACK OF S/SE FLOW THATS BEEN
KEEPING LATE NIGHT BANDING GOING. HOWEVER LOOKS LIKE ENOUGH
INSTABILITY AND STILL VERY MOIST PWATS IN PLACE TO LINGER SOME
CHANCE POPS OVERNIGHT WITH HIGHEST IN THE EVENING MAINLY WEST/SW
CORRIDOR. TRIMMED LOWS DOWN SLIGHTLY BUT MAINLY LOW/MID 60S FOR
NOW.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THURSDAY AND THURSDAY NIGHT NIGHT WILL BEGIN A WEATHER TRANSITION
PERIOD WITH AN INCOMING COLD FRONT FROM THE WEST. THE BULK OF THE
HEAVIER SHOWERS WILL EITHER BE WITH THE REMNANT TROPICAL LOW ACROSS
THE OHIO VALLEY...AND/OR OFF THE VA/NC COAST WITH THE COASTAL
LOW...AND/OR ALONG THE GULF WITH A WAVE DEVELOPING ALONG THE
SOUTHERN END OF THE FRONT.

A LINE OF CONVECTION ASSOCIATED WITH THE FRONT WILL TRAVEL
EAST ACROSS OUR AREA DURING THE AFTERNOON AND OVERNIGHT HOURS.
SPS HAS PLACES A SLIGHT RISK TO OUR WEST ACROSS SE KY TO
SRN ALABAMA. ATTM FOR US WITH FRONTAL PASSAGE...THE MAIN THREAT
IS HEAVY RAIN AND LOCALIZE FLOODING. LOOKS LIKE BEST INSTABILITY AND
DYNAMICS WILL BE LOCATED TO OUR WEST.

ON THURSDAY PLAYED TEMPERATURES CLOSE TO MAV GUID. HIGHS WILL VARIED
FROM THE UPPER 70S TO MID 80S. OVERNIGHT LOWS WILL REMAIN MUGGY WITH
READINGS FROM AROUND 60 TO THE UPPER 60S.

A FEW LINGERING SHOWERS ARE POSSIBLE ON FRIDAY AND WILL BE DEPENDANT
ON HOW FAR SOUTH THE BOUNDARY DRIFTS. THE WAVE ALONG THE GULF MAY
SLOW THE FRONTS SOUTHERN PROGRESSION DURING THE DAY FRIDAY. AS A
RESULT...ELECTED TO INCREASE POPS ACROSS SOUTHERN PORTIONS. WENT
WITH ADJMAVBC GUID FOR HIGHS FROM THE MID 70S TO THE MID 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A FEW LINGERING SHOWERS ARE POSSIBLE ON FRIDAY AND WILL BE DEPENDANT
ON HOW FAR SOUTH THE BOUNDARY DRIFTS. THE WAVE ALONG THE GULF WILL
LIKELY SLOW THE FRONTS SOUTHERN PROGRESSION DURING THE DAY FRIDAY.
AS THE WAVE MOVES OFF THE NC COAST...COOLER DRIER CONDITIONS WILL
PREVAILS THROUGH THE WEEKEND. THE CHANCE FOR RAIN WILL INCREASE
MONDAY AFTERNOON ESPECIALLY ALONG THE EASTERN AND SOUTHERN SLOPES OF
THE BLUE RIDGE. THE DEVELOPMENT OF ANY STORMS ON MONDAY WILL DEPEND
ON HOW QUICKLY THE AREA WILL BECOME SATURATED. IF SATURATION IS
GOOD ENOUGH...SCATTERED PULSE STORM ARE LIKELY MONDAY AND TUESDAY
AFTERNOON.

TEMPERATURES THROUGH THE PERIOD WILL BE AROUND NORMAL. HUMIDITY
LEVELS WILL BE SIGNIFICANTLY LOWER THROUGH THIS WEEKEND.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
AVIATION CONCERNS SIMILAR TO LAST NIGHT GIVEN SE FLOW AND
SUBSEQUENT LOWER CIGS OVERNIGHT INTO WED MORNING. ATTM...GETTING
SOME NE TO EAST COMPONENT TO THE WIND INTO LYH AND THIS HAS
DROPPED CIGS BELOW 1KFT. ATTM...DO NOT SEE MUCH IMPROVEMENT HERE
UNTIL MID MORNING WED GIVEN THE FRONT NEARBY SO LEFT CIGS AROUND 5
HUNDRED FEET OVERNIGHT. SHOULD SEE THIS OCCUR AT ROA/DAN AS WELL
OVERNIGHT. WILL KEEP SHOWERS IN THE TAFS...BUT COVERAGE OF HEAVIER
SHOWERS WILL BE HARD TO PINPOINT AT THIS TIME. BLF/LWB WILL STAY
MAINLY MVFR OVERNIGHT WITH SOME IFR POSSIBLE AT BLF BEFORE THE
FLOW TURNS TO THE SOUTH TOWARD MORNING.

AS THE FLOW TURNS SOUTH AT ALL SITES BEFORE MIDDAY
WEDNESDAY...CIGS IMPROVE TO MVFR AND THEN VFR BY AFTERNOON.
SHOWERS WILL BE A THREAT ONCE AGAIN ALONG WITH THE ISOLATED TO
SCATTERED THUNDERSTORM. FOR NOW CB HAS BEEN INCLUDED IN THE CLOUD
GROUPS ALONG WITH VICINITY MENTION IN SPOTS.

WE WILL REMAIN IN A WET PATTERN INTO FRIDAY WITH PERIODS OF
INCREASED CHANCES OF SHRA/TSRA. PROLONGED PERIODS OF SUB- VFR
CIGS/VSBYS ARE EXPECTED ESPCLY THRU THURSDAY BEFORE SOME DRYING
DEVELOPS BEHIND A PASSING COLD FRONT FOR THE END OF THE WEEK INTO
SUNDAY.

&&

.HYDROLOGY...
THE PATTERN REMAINS CONDUCIVE TO LOCALIZED HEAVY RAINS IN BANDS
OF SHOWERS/AND OR ISOLATED TSTMS. CONTINUED OVERNIGHT TRAINING OF
SHRA ALONG THE BLUE RIDGE HAS RESULTED IN ANOTHER 1-3 INCHES OF
RAIN IN ISOLATED SPOTS. FFG IS FAIRLY HIGH IN THE PIEDMONT AND
FOOTHILLS OF VA...GENERALLY 2.5 IN 1 HOUR TO 3.5 IN 3 HRS AND
GIVEN LESS COVERAGE OVERNIGHT THERE APPEARS FLOOD THREAT HAS
BECOME LESS. IN NW NC AND ALONG AND WEST OF THE BLUE RIDGE IN SW
VA...WHERE LARGE CLUSTERS OF HEAVY RAIN ARE LESS LIKELY...FFG IS
LOWER BUT THERE IS STILL A THREAT OF SMALLER AREAS WITH HEAVY RAIN
ABOVE FLASH FLOOD GUIDANCE ESPCLY NW NC WHERE BANDS PERSIST..

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR VAZ011-013-
     014-016>020-022>024-032-033-043.
NC...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR NCZ001>004-
     018>020.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...JH
SHORT TERM...KK
LONG TERM...RCS
AVIATION...JH/JJ/WP
HYDROLOGY...
Hazardous weather outlook, May 27, 3:04 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT WED MAY 27 2009

NCZ001>004-018>020-VAZ011-013-014-016>020-022>024-032-033-043-280815-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-HENRY-
404 AM EDT WED MAY 27 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ007-009-010-012-015-034-035-044>047-058-059-WVZ042>045-
280815-
ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-BEDFORD-
AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
404 AM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
SCATTERED SHOWERS AND THUNDERSTORMS COULD AGAIN PRODUCE HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 26, 11:58 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 AM EDT WED MAY 27 2009

NCZ001>003-018-019-VAZ015-270600-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SURRY NC-WATAUGA NC-WILKES NC-
1258 AM EDT WED MAY 27 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...

AT 1251 AM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN WAS LOCATED 4
MILES SOUTHWEST OF WILBAR WESTWARD TO BOONE...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS SHOWER ACTIVITY WILL BE NEAR SUMMIT...MULBERRY...WILKES COUNTY
AIRPORT...AND MEAT CAMP AROUND 100 AM...TODD...AND ROARING RIVER
AROUND 105 AM...WILBAR...FLEETWOOD...HAYS AND AND RONDA AROUND 110
AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3608 8147 3611 8155 3611 8178 3634 8175
      3634 8172 3636 8175 3648 8171 3653 8171
      3660 8168 3666 8157 3658 8085 3656 8084
      3656 8075 3624 8085 3623 8087 3617 8087
      3604 8091

EXPERIMENTAL

KK
Special weather statement, May 27, 1:26 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 AM EDT WED MAY 27 2009

NCZ001-002-018-019-270730-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
226 AM EDT WED MAY 27 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...WATAUGA
AND WILKES COUNTIES...

AT 222 AM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN WAS LOCATED NEAR
6 MILES EAST OF BLOWING ROCK...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THESE
STORMS.

THESE SHOWERS WILL BE NEAR AHO AROUND 230 AM...BOONE AROUND 240
AM...MAPLE SPRINGS AROUND 250 AM...RUTHERWOOD...AND SANDS AROUND 255
AM...DEEP GAP AROUND 300 AM AND CASCADE FALLS AROUND 305 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3611 8155 3611 8174 3659 8162 3656 8112
      3608 8145

EXPERIMENTAL

KK
Special weather statement, May 27, 2:30 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 AM EDT WED MAY 27 2009

NCZ001-002-018-019-VAZ015-270830-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
330 AM EDT WED MAY 27 2009

...SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...WATAUGA AND WILKES COUNTIES...

AT 327 AM EDT...AN AREAS OF SHOWERS WITH HEAVY RAIN WAS LOCATED NEAR
DEEP GAP...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THESE
STORMS.

THESE SHOWERS WILL BE NEAR FLEETWOOD AROUND 335 AM...IDLEWILD AROUND
345 AM...BALDWIN AROUND 350 AM...OTHELLO...GLENDALE SPRINGS...AND
TROUT AROUND 400 AM...MOUNT JEFFERSON...AND WEST JEFFERSON AROUND 410
AM...JEFFERSON AND AND WAGONER AROUND 415 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3672 8148 3671 8144 3674 8138 3672 8097
      3671 8096 3617 8142 3622 8170

EXPERIMENTAL

KK
Special weather statement, May 27, 3:24 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 AM EDT WED MAY 27 2009

NCZ002-003-VAZ012-015-016-270930-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WYTHE VA-
424 AM EDT WED MAY 27 2009

...BANDS OF SHOWERS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...CARROLL...CITY OF GALAX...GRAYSON...SURRY AND WYTHE
COUNTIES...

AT 419 AM EDT...SHOWERS WITH HEAVY RAIN WERE LOCATED ALONG THE BLUE
RIDGE FROM ROARING RUN NORTHEAST TO PIPERS GAP AND HILLSVILLE. THE
SHOWERS WERE MOVING NORTH AT 20 MPH BUT CONTINUED TO REDEVELOP FROM
THE SOUTH. AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD FALL DURING THE
NEXT HOUR AS A HEAVIER CLUSTER OF RAINFALL WORKS IN FROM THE SOUTH.
THIS MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3645 8104 3690 8093 3691 8075 3688 8073
      3689 8068 3690 8068 3686 8057 3636 8079

EXPERIMENTAL

JH
Special weather statement, May 27, 4:30 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT WED MAY 27 2009

VAZ012-015-016-271045-
CARROLL VA-GRAYSON VA-WYTHE VA-
530 AM EDT WED MAY 27 2009

...BANDS OF SHOWERS WITH HEAVY RAIN WILL AFFECT CARROLL...GRAYSON
AND WYTHE COUNTIES INCLUDING THE CITY OF GALAX...

AT 526 AM EDT...SHOWERS WITH HEAVY RAIN WERE LOCATED FROM AROUND
PIPERS GAP NORTH TO IVANHOE...MOVING NORTHEAST AT 10 MPH. ADDITIONAL
RAINFALL AMOUNTS OF UP TO ONE INCH COULD FALL THROUGH 7:00 AM.

THIS MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. THE SHOWERS ARE EXPECTED TO SLOWLY LIFT
NORTH AND WEAKEN THROUGH SUNRISE.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3657 8094 3695 8094 3691 8076 3688 8071
      3689 8068 3687 8057 3678 8051 3672 8050
      3665 8058 3665 8060 3663 8063 3661 8063
      3656 8070

EXPERIMENTAL

JH
Special weather statement, May 27, 4:32 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT WED MAY 27 2009

NCZ001-018-271030-
ASHE NC-WATAUGA NC-
532 AM EDT WED MAY 27 2009

...BANDS OF SHOWERS WITH HEAVY RAIN WILL AFFECT ASHE AND WATAUGA
COUNTIES...

AT 528 AM EDT...SHOWERS WITH HEAVY RAIN WERE LOCATED ALONG THE
WESTERN SLOPES OF THE BLUE RIDGE...MOVING NORTH AT 20 MPH. AN
ADDITIONAL 1 TO 2 INCHES OF RAIN COULD FALL DURING THE NEXT HOUR AS
A HEAVIER CLUSTER OF RAINFALL WORKS IN FROM THE SOUTH. THIS MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

SHOWERS WILL BE NEAR BOONE...AND VALLE CRUCIS AROUND 535
AM...RUTHERWOOD...AND LOVILL AROUND 540 AM...DEEP GAP...AND SANDS
AROUND 545 AM...TODD...CASCADE FALLS...MEAT CAMP AND AND SILVERSTONE
AROUND 550 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3634 8176 3634 8172 3636 8175 3659 8167
      3657 8135 3654 8135 3648 8131 3624 8145
      3623 8147 3622 8146 3612 8152 3610 8155
      3611 8183

EXPERIMENTAL

KK

The radar

The Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Carroll

When
May 27, 5:00 AM EST to 8:00 AM EST
Where
Carroll County, 1.79 mi S of Galax City to 1.84 mi S of Galax City
Cause
Heavy Rain
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
36.644, -80.920

After 3 to 4 inches of rain, Chestnut Creek flooded a small portion of Chestnut Drive, close to 2 miles south of Galax.

Flash Flood, Carroll

When
May 27, 5:00 AM EST to 8:00 AM EST
Where
Carroll County, 2.27 mi SSE of Galax City to 2.29 mi SSE of Galax City
Cause
Heavy Rain
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
36.639, -80.906

After 3 to 4 inches of rain, Wards Mill Branch flooded a small portion of Coal Creek Road, close to 2 miles south-southeast of Galax.

Flash Flood, Montgomery

When
May 27, 1:10 PM EST to 3:45 PM EST
Where
Montgomery County, 0.38 mi SSE of Christiansburg to 0.37 mi SSE of Christiansburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.125, -80.417

Heavy rains caused urban street flooding along College Street in Christiansburg.

Flash Flood, Montgomery

When
May 27, 1:20 PM EST to 3:45 PM EST
Where
Montgomery County, 0.76 mi SE of Cambria to 0.91 mi SE of Cambria
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.142, -80.411

Crab Creek flooded a few streets in the Cambria area.

Flash Flood, Montgomery

When
May 27, 1:38 PM EST to 5:45 PM EST
Where
Montgomery County, 0.57 mi NE of Vicker to 0.8 mi NNE of Vicker
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
37.156, -80.462

Crab Creek flooded and closed Crab Creek Road.

Flash Flood, Montgomery

When
May 27, 1:38 PM EST to 5:45 PM EST
Where
Montgomery County, 0.31 mi SW of Yellow Sulphur to 0.17 mi S of Yellow Sulphur
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.167, -80.404

A tributary of Wilson Creek partially washed out and closed Yellow Sulphur Road near Christiansburg.

Flash Flood, Montgomery

When
May 27, 1:38 PM EST to 5:45 PM EST
Where
Montgomery County, 1.18 mi W of New Ellett to 0.82 mi W of New Ellett
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.199, -80.391

Cedar Run flooded and closed Cedar Run Road, near Blacksburg.

Flash Flood, Montgomery

When
May 27, 2:30 PM EST to 5:45 PM EST
Where
Montgomery County, 2.06 mi SSW of Rogers to 2.24 mi SSW of Rogers
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.071, -80.409

Elliott Creek flooded and closed one lane of Union Valley Road.

Flash Flood, Montgomery

When
May 27, 2:30 PM EST to 5:45 PM EST
Where
Montgomery County, 0.97 mi NW of Yellow Sulphur to 0.93 mi NW of Yellow Sulphur
Cause
Heavy Rain
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.182, -80.410

A tributary of Wilson Creek flooded and closed Jennelle Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172750, 172751, 172735, 172737, 172738, 172742, 172743, 172745, 172746.